Alert archive / Hawaii / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Honolulu, HI

January 17, 20214 counties in Hawaii

NWS Honolulu, HI issued this flash flood watch at Jan 17, 2021, 3:04 AM HST for 4 counties in Hawaii. It took effect at Jan 17, 2021, 6:00 PM HST. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2021, 3:04 AM HST (13:04 UTC)
In effect from
Jan 17, 2021, 6:00 PM HST
Expired
Jan 20, 2021, 3:32 AM HST
In force
58 hr
Issued by
NWS Honolulu, HI
Flood severity
None

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WGHW60 PHFO 171304
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
304 AM HST Sun Jan 17 2021

...FLASH FLOOD WATCH FOR OAHU AND MAUI COUNTY STARTING TONIGHT...

HIZ005>022-180315-
/O.NEW.PHFO.FF.A.0001.210118T0400Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward
West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-
Haleakala Summit-
304 AM HST Sun Jan 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY 
AFTERNOON...

The National Weather Service in Honolulu has issued a

* Flash Flood Watch for Oahu, Maui, Molokai, Kahoolawe and Lanai.

* From this evening through Tuesday afternoon

* A cold front will move over the islands from the northwest this 
  afternoon and tonight, then stall over the central part of the 
  island chain Monday through Tuesday. A low aloft will develop over 
  the islands on Monday and Monday night, acting to invigorate 
  moisture associated with the front. Strong north and northeast 
  winds will push this abundant moisture ashore, with windward areas 
  the most likely to be impacted by flooding rain.

* Significant flooding may occur due to the overflow of streams and 
  drainages. Roads in several areas may be closed, along with 
  property damage in urban or low lying spots due to runoff. 
  Landslides may also occur in areas with steep terrain, especially 
  along Maui's Hana Highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Birchard/H Lau
7 follow-up statements
332 
WGHW60 PHFO 180134
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
334 PM HST Sun Jan 17 2021

...FLASH FLOOD WATCH IN EFFECT FOR OAHU AND MAUI COUNTY THROUGH 
TUESDAY AFTERNOON...
...FLASH FLOOD WATCH FOR BIG ISLAND STARTING MONDAY...

HIZ023>028-181545-
/O.EXB.PHFO.FF.A.0001.210118T1600Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-South Big Island-Big Island North and East-Kohala-Big Island
Interior-Big Island Summits-
334 PM HST Sun Jan 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM MONDAY THROUGH TUESDAY 
AFTERNOON...

The National Weather Service in Honolulu has expanded the

* Flash Flood Watch to include the Big Island.

* From Monday morning through Tuesday afternoon

* A cold front will move over the islands from the northwest 
  tonight, then stall near Maui and the Big Island Monday through 
  Tuesday. A low aloft combined with strong north and northeast 
  winds will help enhance precipitation along windward and mountain 
  areas. These areas especially around the Hamauka coast will see 
  the greatest risk for flash flooding.

* Significant flooding may occur due to the overflow of streams and 
  drainages. Roads in several areas may be closed, along with 
  property damage in urban or low lying spots due to runoff. 
  Landslides may also occur in areas with steep terrain.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

HIZ005>022-181545-
/O.CON.PHFO.FF.A.0001.210118T0400Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward
West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-
Haleakala Summit-
334 PM HST Sun Jan 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* Oahu, Maui, Molokai, Kahoolawe and Lanai.

* Through Tuesday afternoon

* A cold front will move over the islands from the northwest 
  tonight, then stall near Maui and the Big Island Monday through 
  Tuesday. A low aloft combined with strong north and northeast 
  winds will help enhance precipitation along windward and mountain 
  areas. These areas especially around windward Maui will see the 
  greatest risk for flash flooding.

* Significant flooding may occur due to the overflow of streams and 
  drainages. Roads in several areas may be closed, along with
  property damage in urban or low lying spots due to runoff. 
  Landslides may also occur in areas with steep terrain, especially 
  along Maui's Hana Highway.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

KINO
174 
WGHW60 PHFO 181356
FFAHFO

Flood Watch
National Weather Service Honolulu HI
356 AM HST Mon Jan 18 2021

HIZ005>022-190400-
/O.CON.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward
West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-
Haleakala Summit-
356 AM HST Mon Jan 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* Oahu, Maui, Molokai, Kahoolawe and Lanai.

* Through Tuesday afternoon

* A cold front will stall near the Big Island today through Tuesday. 
  A low aloft combined with strong north and northeast winds will 
  help enhance precipitation along windward and mountain areas. 
  These areas, especially around windward Maui, will see the 
  greatest risk for
  flash flooding. 

* Significant flooding may occur due to the overflow of streams and 
  drainages. Roads in several areas may be closed, along with 
  property damage in urban or low lying spots due to runoff. 
  Landslides may also occur in areas with steep terrain.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

HIZ023>028-190400-
/O.CON.PHFO.FF.A.0001.210118T1600Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-South Big Island-Big Island North and East-Kohala-Big Island
Interior-Big Island Summits-
356 AM HST Mon Jan 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* The Big Island.

* Through Tuesday afternoon

* A cold front will stall the Big Island today through Tuesday. A 
  low aloft combined with strong north and northeast winds will help 
  enhance precipitation along windward and mountain areas. These 
  areas, especially around the Hamauka coast, will see the greatest 
  risk for flash flooding.

* Significant flooding may occur due to the overflow of streams and 
  drainages. Roads in several areas may be closed, along with 
  property damage in urban or low lying spots due to runoff. 
  Landslides may also occur in areas with steep terrain.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

RCB
903 
WGHW60 PHFO 190237
FFAHFO

Flood Watch
National Weather Service Honolulu HI
437 PM HST Mon Jan 18 2021

HIZ005>022-191600-
/O.CON.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward
West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-
Haleakala Summit-
437 PM HST Mon Jan 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* Oahu, Maui, Molokai, Kahoolawe and Lanai.

* Through Tuesday afternoon

* Abundant moisture from a stalled front near the Big Island will 
  continue to bring the threat of flash flooding through Tuesday. 
  The greatest areas of risk will be over windward and mountain 
  areas. This moisture will gradually shift westward on Tuesday and 
  will bring increasing chances of heavy rain to Oahu.

* Significant flooding may occur due to the overflow of streams and 
  drainages. Roads in several areas may be closed, along with 
  property damage in urban or low lying spots due to runoff. 
  Landslides may also occur in areas with steep terrain.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

HIZ023>028-191600-
/O.CON.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-South Big Island-Big Island North and East-Kohala-Big Island
Interior-Big Island Summits-
437 PM HST Mon Jan 18 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON...

The Flash Flood Watch continues for

* The Big Island.

* Through Tuesday afternoon

* Abundant moisture from a stalled front near the Big Island will 
  continue to bring the threat of flash flooding through Tuesday. 
  The greatest areas of risk will be over windward and mountain 
  areas. This moisture will gradually shift westward on Tuesday and 
  the threat of flash flooding should gradually decrease on the Big 
  Island.

* Significant flooding may occur due to the overflow of streams and 
  drainages. Roads in several areas may be closed, along with 
  property damage in urban or low lying spots due to runoff. 
  Landslides may also occur in areas with steep terrain.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

KINO
419 
WGHW60 PHFO 191338
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
338 AM HST Tue Jan 19 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON FOR NIIHAU 
KAUAI OAHU MOLOKAI LANAI AND MAUI...

.An unstable cloud band moving westward through the islands will
produce widespread rain and periods of heavy showers spreading
westward into Oahu and Kauai today. Moderate to strong northeast 
winds will keep the highest rainfall rates focused over windward 
and mountain areas. Decreasing rainfall trends are forecast for
eastern Maui County later this afternoon.

HIZ023>028-191445-
/O.CAN.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kona-South Big Island-Big Island North and East-Kohala-Big Island
Interior-Big Island Summits-
338 AM HST Tue Jan 19 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for the Big Island has been cancelled.

Flooding is no longer expected to pose a threat. 

$$

HIZ001>004-200345-
/O.EXA.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
338 AM HST Tue Jan 19 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

The National Weather Service in Honolulu has expanded the

* Flash Flood Watch to include Niihau and Kauai.

* Through this afternoon

* Abundant unstable moisture associated with a low level trough 
  will move westward into the western islands today. Expect 
  increasing shower trends as this deeper moisture combines with 
  strong northeast trade winds. The highest rainfall rates will 
  favor the windward and mountain areas of each island.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

HIZ005>022-200345-
/O.CON.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Central Oahu-Waianae Mountains-Molokai Windward-Molokai Leeward-
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Windward West-Maui Leeward
West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-
Haleakala Summit-
338 AM HST Tue Jan 19 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* Oahu, Maui, Molokai, Kahoolawe and Lanai.

* Through this afternoon

* Abundant unstable moisture associated with a low level trough 
  will move westward into the western islands today. Expect 
  increasing shower trends as this deeper moisture combines with 
  strong northeast trade winds. The highest rainfall rates will 
  favor the windward and mountain areas of each island.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

RCB
929 
WGHW60 PHFO 191902
FFAHFO

Flood Watch
National Weather Service Honolulu HI
902 AM HST Tue Jan 19 2021

HIZ012>022-192015-
/O.CAN.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-Windward
Haleakala-Leeward Haleakala-Haleakala Summit-
902 AM HST Tue Jan 19 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Maui, Molokai, Kahoolawe and Lanai has 
been cancelled.

Flooding is no longer expected to pose a threat. 

$$

HIZ001>011-200400-
/O.CON.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-Oahu South Shore-
Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Central Oahu-
Waianae Mountains-
902 AM HST Tue Jan 19 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

The Flash Flood Watch continues for

* Oahu, Niihau and Kauai.

* Until 6 PM HST this evening

* Abundant moisture associated with a low level trough will move 
  westward through Oahu and Kauai today bringing the potential for 
  heavy rain. The highest rainfall rates will favor the windward and 
  mountain areas of each island.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Morrison
318 
WGHW60 PHFO 200103
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Honolulu HI
303 PM HST Tue Jan 19 2021

...FLASH FLOOD WATCH FOR KAUAI COUNTY UNTIL 6 AM HST WEDNESDAY...
...FLASH FLOOD WATCH FOR OAHU IS CANCELLED...

HIZ005>011-200215-
/O.CAN.PHFO.FF.A.0001.000000T0000Z-210120T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-
Central Oahu-Waianae Mountains-
303 PM HST Tue Jan 19 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Oahu has been cancelled.

Flooding is no longer expected to pose a threat. 

$$

HIZ001>004-201515-
/O.EXT.PHFO.FF.A.0001.000000T0000Z-210120T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
303 PM HST Tue Jan 19 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch is now in effect for

* Niihau and Kauai.

* Through late tonight

* Abundant moisture associated with a low level trough will move 
  westward over Kauai through tonight, maintaining the potential for 
  additional heavy rain. The highest rainfall rates will favor the 
  windward slopes and coasts.

* Flood prone roads and other low lying areas may be closed due to 
  elevated runoff and overflowing streams. Urban areas may receive 
  more significant flooding and property damage due to rapid runoff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take action if a Flash Flood Warning is issued. If 
you experience heavy rain or rising waters, head to higher ground 
immediately.

A Flash Flood Watch means that conditions are favorable for flash 
flooding. Flash Flooding is LIFE THREATENING. Do not cross fast 
flowing water in your vehicle or on foot.

&&

$$

Birchard
852 
WGHW60 PHFO 201332
FFAHFO

Flood Watch
National Weather Service Honolulu HI
332 AM HST Wed Jan 20 2021

HIZ001>004-201445-
/O.CAN.PHFO.FF.A.0001.000000T0000Z-210120T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
332 AM HST Wed Jan 20 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Niihau and Kauai has been cancelled.

Flooding is no longer expected to pose a threat. 

$$

POWELL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Jan 16, 8:58 PM HST, 6 hours 6 minutes earlier.

Area forecast discussion, Jan 16, 8:58 PM HST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
858 PM HST Sat Jan 16 2021

.SYNOPSIS...
A cool and wet pattern is on tap for the islands during the first
half of the coming week. This comes about as a front moves down
the island chain Sunday night, then stalling around Maui and the
Big Island between Monday and Tuesday. The front, or trough, is
then slated to drift back to Oahu and Kauai between Tuesday night
and Wednesday. The front will have good support aloft from an
upper level disturbance, resulting in heavy showers and a slight
chance of a thunderstorm. Strong trade winds will accompany the
passage of the front, along with some cooler temperatures.

&&

.DISCUSSION...
A change in the weather is forthcoming. A cold front with strong
trade winds and cooler temperatures behind it will move down the
main Hawaiian Islands, starting with Kauai late Sunday afternoon,
Oahu early Sunday evening, Maui County during the rest of Sunday
night. The front is expected to come to a rest near Upolu Point
Big Island and the Alenuihaha Channel early Monday. Both the new
GFS model run and old ECMWF, are in pretty good agreement,
although the ECMWF has the front further west over Maui County.

The models have the front, or trough by this time, to drift back
west to Oahu on Tuesday, then Kauai Tuesday evening. As the front
or trough moves back west, the winds will become easterly and
lighter. As noted, the temperatures will be cooler on Monday and
Tuesday, lowering from a daytime high of 84 degrees, to the upper
70's and near 80. It could be possibly cooler, in the mid 70's on
Monday, with all the clouds and showers.

The rough weather is likely to occur between Monday and Tuesday,
that is when the front is slated to be in the vicinity of
Maui/Big Island, with increasing upper level support. The upper
trough will have a pool of cold air of about minus 16 degrees F at
18k feet. Normally, the temperature at that height is minus 8
degrees F.

In the coming hours, we will be assessing the need for some land
based advisories, such as a Flash Flood Watch, beginning as early
as Sunday night. The summits of the Big Island may receive some
wintry weather as well, which may warrant a Winter Storm Watch.
The strong trade winds will may warrant a Wind Advisory as well.

On Wednesday afternoon, the ex-front, now trough, will be west of
Kauai, and moving further away from the islands. The weather will
be somewhat better with less showers during the second half of
next week, but the air mass will still be unstable due to a
trough aloft. Trade winds will be in the moderate to strong range
across the region.

Currently, light south to southeast winds are present across most
of the smaller islands. A shower is noted just off Diamond Head,
and scattered showers along Oahu's windward shoreline. We do
expect isolated showers to pop up here and there the rest of
tonight across the smaller islands. Isolated showers have just
sprung up along parts of the Big Island's leeward coast, from
north of the airport to around Kawaihae/Kamuela. These showers
will dissipate by midnight or drift into the adjacent waters due
to a developing land breeze. The Hilo, Puna, parts of the Kau
district may get a shower or two overnight, carried ashore by a
trade wind flow.

&&

.AVIATION...
Winds have diminished considerably in advance of a cold front
approaching Kauai from the northwest. Mostly clear skies and weak
winds will allow land breezes to develop in favored areas tonight
as VFR prevails. Light wind will then emerge out of the southwest
as the front approaches during Sunday with continued VFR and a
low coverage of poorly organized shower activity for Oahu through
Big Island. Nothing more than brief MVFR is expected within the
heaviest showers for these locations.

Deepening moisture will bring the potential for increasing showers
to Kauai by late Sunday morning or early Sunday afternoon with
increasing probability for widespread showers after about 00z/2pm
HST. Prevailing MVFR and widespread showers, some locally heavy,
can be expected over Kauai as front moves across the island around
03z/5pm or shortly thereafter. In addition to the onset of more
widespread rainfall, the arrival of the front will be marked by a
sharp transition to gusty northerly winds.

No AIRMETs in effect.

&&

.MARINE...
In summary, expect giant surf to continue tonight, then gradually
decline tomorrow, with another giant swell Sunday night into
Monday. A potent cold front will move over most of the island
chain late Sunday night into Monday, and then stall over the
islands Monday and Tuesday, bringing the potential for heavy
showers and thunderstorms. Strong to near gale-force N to NE
winds will develop over most waters as the front passes,
potentially persisting into Tuesday.

A High Surf Warning remains in effect for exposed N and W facing
shores as the largest NW swell of the winter season continues to
propagate through island waters. The peak of the swell has already
occurred in Kauai and Oahu waters, and will likely peak in Maui
County and Big Island waters overnight. Buoy data indicate that
surf may drop below warning-levels from NW to SE during the day
Sunday, but another giant swell building Sunday night and Monday
will once again bring warning-level surf, but peak surf heights
are expected to be lower than today's swell. Very strong N to NE
winds will destroy any chances of quality surf along N facing
shores with this swell. A High Surf Advisory remains in effect
for exposed N and W facing shores of the Big Island, as most of
the swell's energy is blocked from upstream islands.

A Small Craft Advisory remains in effect for all waters except
Maalaea Bay, as the NW swell continues to produce seas greater
than 10 feet. A Marine Weather Statement is highlighting the
potential for surges and significant wave action in and near
exposed harbors, although the potential will be gradually
diminishing through Sunday. Due to the period and size of the NW
swell, some (increasingly reduced) swell may wrap into select S
and E facing shores.

A vigorous cold front will rapidly approach the islands from the
NW tonight and tomorrow, leading to a period of light to moderate
S to SW winds, with some pre-frontal showers developing within
this flow through Sunday. The front will move over Kauai Sunday
evening, and Oahu by midnight before stalling over the central
portion of the island chain early Monday, bringing some heavy
showers and the potential for thunderstorms. Strong to near gale-
force N to NE winds will follow the front, and a Gale Watch is in
effect for waters from the Alenuihaha Channel westward starting
Sunday night, due to the tight gradient between a strong high to
the NW and the lower pressure along the stalled front (that
eventually transitions to a trough). A developing sharp trough
aloft on Monday will likely invigorate the lingering moisture
through Wednesday as it drifts westward, keeping the potential
for heavy showers and thunderstorms.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala.

High Surf Advisory until 6 PM HST Sunday for Kona-Big Island
North and East-Kohala.

Small Craft Advisory until 6 PM HST Sunday for all Hawaiian
waters except Maalaea Bay-

Gale Watch from Sunday evening through late Monday night for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-Maui County Leeward
Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel.

&&

H Lau/JVC/Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:48 PM HSTGale WatchHFO24 hr

Nearby

Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.